Abstract 18135: Synthetic Cannabinoids-Induced Thrombotic Microangiopathy Leading to Acute Heart Failure
Background: Synthetic cannabinoids (SCs) are psychoactive compounds marketed as bath additives, incense products and smoked as drugs of abuse. Reports of illnesses attributed to it are on the rise and not much is known about their cardiovascular effects. This is the first reported case of SCs-induced thrombotic microangiopathy leading to acute decompensated heart failure.
Case: A 20-year-old man with no prior medical problems presented with two seizure episodes. His blood pressure was 176/88 mm Hg and heart rate was 104/minute. Physical exam was unremarkable. Laboratory tests showed anemia, thrombocytopenia and elevated serum creatinine. Elevated serum lactate dehydrogenase level, low haptoglobin and presence of schistocytes confirmed intravascular hemolysis. ADAMTS13 levels and complement levels were normal. A diagnosis of atypical hemolytic uremic syndrome was made and patient started on plasmapharesis. Initial echocardiogram showed normal ventricular function. During hospital course patient developed acute pulmonary edema and fluid overload. Repeat echocardiogram demonstrated severely reduced left and right ventricular function. Patient underwent right heart catheterization and endomyocardial biopsy that showed thrombotic microangiopathy. He was started on inotropes and put on venoarterial extracorporeal membrane oxygenation (ECMO). Patient was continued on plasmapharesis and immunoglobulin therapy that resulted in significant improvement of cardiac function in the next six weeks. Further questioning revealed that patient regularly used marijuana and the synthetic cannabinoid SPICE over the prior few months. His urine was positive for tetrahydrocannabinol and serum toxicology showed two synthetic cannabinoids: Hebrew University (HU) - 320 and SPICE (CP 47,497).
Discussion: Synthetic cannabinoids can trigger thrombotic microangiopathy and cause acute heart failure. Direct drug-induced endothelial damage with concomitant activation of the clotting cascade is the likely inciting factor and is related to the cumulative dose of the drug. Strong clinical suspicion and systematic analysis for such agents is required to promptly diagnose cases of unexplained heart failure in young and otherwise healthy patients.
- © 2013 by American Heart Association, Inc.